Utah, 2011

Flooding in Utah, June 1 to 15, 2011

June 1 to 15, 2011 · NWS SLC · 4 events in 3 counties and zones

Warm temperatures along with occasional heavy rain led to continued flooding across the state of Utah. Major rivers that experienced flooding included the Weber River, the Sevier River, and the South Fork of the Ogden River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Warm temperatures along with occasional heavy rain led to continued flooding across the state of Utah. Major rivers that experienced flooding included the Weber River, the Sevier River, and the South Fork of the Ogden River. Note that this episode began in May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 31, 8:23 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 8:23 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT TUE MAY 31 2011

.SYNOPSIS...A WARM AND DRY SOUTHWEST FLOW WILL PERSIST THROUGH
WEDNESDAY. A COLD FRONT WILL CROSS THE AREA LATE WEDNESDAY NIGHT AND
THURSDAY. RIDGING WILL RETURN WITH WARM...WINDY AND DRY CONDITIONS
THIS WEEKEND.

&&

.DISCUSSION...THE WELL-DEFINED UPPER LOW POSITIONED OFF THE NRN CA
COAST WILL MAINTAIN THE STRONG AND DRY SOUTHERLY FLOW INTO UTAH
THROUGH EARLY WEDNESDAY. OVER NIGHT WIND SHOULD HELP KEEP
TEMPS UP OVERNIGHT...AND GIVE US A RUNNING START AT SOME OF
THE WARMEST TEMPS OF THE YEAR WEDNESDAY AFTERNOON.

PATCHY MID-LEVEL MOISTURE COULD GET TAPPED AHEAD OF THE ERN
PACIFIC UPPER LOW AS IT MIGRATES EAST THROUGH CA WEDNESDAY
AFTERNOON. HIGH-BASED CONVECTION THAT DEVELOPS WOULD STRUGGLE AS
DEEP CONVECTION UNLIKELY WITH THE COLD AIR STILL LAGGING BACK OVER
NEVADA. APPEARS THE BEST THREAT FOR ANY RAIN-PRODUCING CONVECTION
WILL COME WEDNESDAY NIGHT. THE CORE OF THE APPROACHING UPPER LOW
WILL LIFT N-NE THROUGH ID/WRN MT WITH ASSOCIATED COLD POOL ALOFT
JUST CLIPPING NW UTAH. DESTABILIZATION RESULTING FROM THE COOLING
ALOFT WILL CONCENTRATE ANY CONVECTION ACROSS NW UTAH OVERNIGHT.
SOME CONVECTION WILL LINGER ACROSS THE FAR NORTH EARLY THURSDAY...
FOLLOWED BY DYNAMIC SUBSIDENCE THURSDAY AFTERNOON.

A TRAILING SECONDARY SHORTWAVE WILL TRACK ACROSS SRN/CNTRL THURSDAY
AFTERNOON. SUSPECT THAT ISOLATED HIGH-BASED WILL DEVELOP...THOUGH
WILL HAVE TO WATCH THIS FEATURE AS IT CROSSES THE OLD NEAR 700MB
BAROCLINIC ZONE DURING THE LATE AFTERNOON AND EVENING.

COOL AND STABLE CONDITIONS WILL COVER MUCH OF UTAH THURSDAY. THIS
COOL DOWN WILL BE SHORT-LIVED AS THE NEXT CLOSED LOW SETTLING ALONG
THE CA COAST WILL GENERATE STRONG...WARM AND DRY SOUTHERLY WINDS
AGAIN ACROSS THE GREAT BASIN LATE FRIDAY THROUGH THE COMING WEEKEND.
BIG DIFFERENCE TO BE DEALT WITH IN THE EXTENDED PERIOD WILL BE
WHETHER THE PROGRESSIVE ECMWF SOLUTIONS WINS OUT OVER THE GFS WHICH
KEEPS THE SECOND UPPER LOW ALONG THE COAST INTO EARLY NEXT WEEK.
SUSPECT WITH THE BIG RIDGE OVER THE CENTRAL CONUS THAT THE SLOW
SOLUTION OF THE GFS WILL PREVAIL IN THE END. IF SO...THEN WARM...
WINDY AND GENERALLY DRY CONDITIONS MAY HAVE A LONG LIFE OVER THE AREA
INTO EARLY NEXT WEEK.

&&

.HYDROLOGY...FLOOD WARNINGS REMAINS IN EFFECT FOR THE WEBER RIVER
SYSTEM BELOW ECHO RESERVOIR TO ITS TERMINATION AT THE GREAT SALT
LAKE AND LOST CREEK FROM ITS RESERVOIR TO THE CONFLUENCE OF THE
WEBER. RIVER FLOWS ARE FORECAST TO CONTINUE ON AN UPWARD TREND
WEDNESDAY DUE TO WARMER TEMPERATURES FURTHER ENHANCING THE SNOW
MELT AT THE HIGHER ELEVATIONS. COOLER TEMPERATURES THURSDAY WILL
SLOW BUT NOT STOP THE SNOW MELT LATE THIS WEEK.

A FLOOD WARNING CONTINUES ALONG PORTIONS OF THE SEVIER RIVER.
LATEST REPORTS INDICATE FLOODING TO SOME AREA HOMES AND LOCAL ROAD
CLOSURES...INCLUDING STATE ROUTE 118.

REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS/IMPACTS ON
ALL FLOOD WARNINGS.

BEYOND EARLY FRIDAY TEMPERATURES WILL AGAIN WARM RAPIDLY AND
ACCELERATE THE SNOW MELT AT THE HIGHER ELEVATION SNOWPACK. WARM
TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND. LOOKING AT MANY
RIVERS ACHIEVING FLOOD STAGE...WITH SUBSTANTIAL FLOODING POSSIBLE IN
THE MOST FLOOD PRONE AREAS.

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS WILL CONTINUE AT THE SLC
TERMINAL OVERNIGHT. CLOUDS WILL REMAIN ABOVE 12 KFT TONIGHT.

&&

.FIRE WEATHER...THE WARM AND VERY DRY SOUTHWEST FLOW IS IN PLACE
ACROSS THE DISTRICTS WILL CONTINUE THROUGH WEDNESDAY. THESE WINDS AND
LOW HUMIDITIES HAVE REACHED CRITICAL VALUES IN MOST VALLEYS THIS
AFTERNOON...WITH CRITICAL FUELS ACROSS THE FAR SOUTHWESTERN ZONES.
THE RED FLAG WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY. THE
COLD FRONT MOVING ACROSS NORTHWEST UTAH LATE WEDNESDAY SHOULD CROSS
ALL BUT THE EXTREME SOUTH BY LATE THURSDAY. MUCH COOLER AIR WILL
FOLLOW THE FRONT WITH A CHANCE OF LIGHT PRECIPITATION OVER THE FAR
NORTHERN DISTRICTS. WARM WINDY CONDITIONS WILL RETURN FRIDAY...AND
REMAIN THROUGH THE COMING WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR UTZ003-005-015-016.

     RED FLAG WARNING UNTIL 8 PM MDT WEDNESDAY FOR UTZ439-440.

WY...NONE.
&&

CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 31, 3:49 AM MST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 AM MDT TUE MAY 31 2011

UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
449 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW AT ELEVATED
LEVELS. SOME OF THESE RIVERS HAVE REACHED OR EXCEEDED FLOOD
STAGE. CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION ON AFFECTED RIVERS.

IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING DANGEROUSLY HIGH...FAST AND COLD. PLEASE USE EXTREME
CAUTION NEAR ANY WATERWAYS.

GUSTY SOUTHERLY WINDS ARE FORECAST TO DEVELOP ACROSS THE WESTERN
UTAH VALLEYS TODAY. WIND SENSITIVE OPERATIONS MAY BE AFFECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG SOUTHERLY WINDS ARE FORECAST TO DEVELOP WEDNESDAY ACROSS
THE WESTERN UTAH VALLEYS. WIND SENSITIVE OPERATIONS MAY BE
AFFECTED.

HIGH FLOWS WILL CONTINUE ON AREA RIVERS AND STREAMS. FLOWS ALONG
MOST RIVERS AND STREAMS ARE EXPECTED TO INCREASE SIGNIFICANTLY
BY THE MIDDLE OF THE WEEK AS TEMPERATURES RISE...WITH ADDITIONAL
FLOODING POSSIBLE ACROSS NORTHERN AND PORTIONS OF CENTRAL UTAH.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Weber

When
June 1, 12:00 AM MST to June 14, 3:00 AM MST
Where
Weber County, 1.57 mi SSW of Huntsville to 0.77 mi E of Huntsville
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
41.251, -111.786

The South Fork of the Ogden River remained above flood stage for much of the first half of June, peaking at 1318 cfs on June 8th, before finally dropping below flood stage for the rest of the season in mid-June. Most of the damage was already done in earlier parts of the season, but this flooding continued to impact summer homes and campgrounds along the river.

Flood, Sanpete

When
June 1, 12:00 AM MST to June 11, 6:00 PM MST
Where
Sanpete County, 2.5 mi WNW of Axtell to 6.29 mi NNW of Axtell
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.061, -111.864

The Sevier River flooded in Sanpete County, with many roads damaged in the Gunnison and Centerfield area. Water was a foot deep along parts of the Clarion Road, damaging both the road and a nearby hunting club. There was extensive flooding along the Gunnison Farmers Freeway, with some road and bridge damage in that area. Damage was also reported along River Bridge Road in the Fayette area.

Flood, Sevier

When
June 1, 12:00 AM MST to June 11, 6:00 PM MST
Where
Sevier County, 2.1 mi SW of Monroe to 0.75 mi S of Salina Gunnison Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.605, -112.142

The Sevier River at Sigurd peaked at 1728 cfs on June 1st, then remained above flood stage for more than a week after that as it slowly receded. Many roads across Sevier county continued to be impacted and damaged, including State Road 118 between Joseph and Monroe, the Sevier River Road between Central Valley and Annabella, and Seegmiller Lane near Richfield. In addition, flood waters seeped into about a dozen homes, while threatening more than a dozen others.

Flood, Weber

When
June 1, 12:00 AM MST to June 15, 12:00 AM MST
Where
Weber County, 0.06 mi NNE of Plain City to 1.67 mi NW of West Warren
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.301, -112.079

The Weber River continued to flood through early June, and became significantly worse when a levee near Plain City broke on June 9th. These flood waters impacted barns and houses along the river, though the houses were spared from interior damage. Many fields and yards across the area were inundated by significant amounts of water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326616, 326650, 328716, 328779.